Alert archive / New York / Flash Flood Warnings in 2009

Flash Flood Warning 43, NWS New York, NY

August 28, 2009Kings County, Queens County, New York

NWS New York, NY issued this flash flood warning at Aug 28, 2009, 1:14 PM EDT for Kings County, Queens County, New York. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2009, 1:14 PM EDT (17:14 UTC)
Expired
Aug 28, 2009, 2:30 PM EDT
In force
76 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Kings County, NY, Queens County, NY

The radar

The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2009-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2009-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 281714
FFWOKX
NYC047-081-281915-
/O.NEW.KOKX.FF.W.0043.090828T1714Z-090828T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
114 PM EDT FRI AUG 28 2009

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  QUEENS COUNTY IN SOUTHEAST NEW YORK...
  KINGS (BROOKLYN) COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 315 PM EDT...

* AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM CONEY
  ISLAND TO CANARSIE...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4056 7392 4057 7392 4060 7384 4065 7384
      4063 7388 4058 7388 4060 7391 4058 7393
      4057 7399 4061 7403 4069 7401 4072 7374
      4071 7373 4064 7374 4064 7382 4061 7380
      4062 7376 4060 7374 4059 7375

$$

NV
1 follow-up statement
000 
WGUS71 KOKX 281830
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT FRI AUG 28 2009

NYC047-081-281836-
/O.CAN.KOKX.FF.W.0043.000000T0000Z-090828T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KINGS (BROOKLYN) NY-QUEENS NY-
230 PM EDT FRI AUG 28 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR QUEENS AND KINGS
(BROOKLYN) COUNTIES...

THE WARNING HAS BEEN CANCELLED AS THE HEAVIEST RAIN HAS MOVED EAST 
OF THE REGION.

LAT...LON 4056 7392 4057 7392 4060 7384 4065 7384
      4063 7388 4058 7388 4060 7391 4058 7393
      4057 7399 4061 7403 4069 7401 4072 7374
      4071 7373 4064 7374 4064 7382 4061 7380
      4062 7376 4060 7374 4059 7375

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:53 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 28, 12:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1253 PM EDT FRI AUG 28 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS DAMMED ACROSS SOUTHERN NEW ENGLAND THROUGH
TONIGHT AS A WARM FRONT APPROACHES FROM THE SOUTH. TROPICAL STORM
DANNY IS FORECASTED TO MOVE FROM OFF THE VIRGINIA COAST SATURDAY
MORNING TO ABOUT 65 MILES EAST SOUTHEAST OF MONTAUK POINT SATURDAY
EVENING...TO THE CANADIAN MARITIME PROVINCES ON SUNDAY. A COLD
FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY NIGHT AND SUNDAY
MORNING...FOLLOWED BY A SECONDARY COLD FRONT SUNDAY NIGHT...THEN
STALLS OUT OFFSHORE WITH WAVES OF LOW PRESSURE RIDING ALONG IT.
MEANWHILE HIGH PRESSURE BUILDS IN FROM THE WEST INTO THE MIDDLE OF
NEXT WEEK.

FOR FURTHER DETAILS ON DANNY...PLEASE REFER TO NATIONAL HURRICANE
CENTER ADVISORIES AND FORECASTS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE INCREASED POPS TO LIKELY/CAT ACROSS THE AREA THIS MORNING
WITH WIDESPREAD COVERAGE OF WAA RAINS. LARGE AREA OF MODERATE TO HEAVY
RAIN OFF THE NJ COAST SHOULD PASS JUST SOUTH OF THE SOUTH FORK OF EASTERN
LI THIS AFTN. MARGINAL INSTABILITY PRESENT...SO KEEPING CHC
THUNDER IN THE FORECAST. ALSO LOWERED HIGHS A FEW DEGREES WITH
LARGER RAIN COVERAGE THAN PREVIOUSLY THOUGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
POTENTIAL FOR PRECURSOR RAIN BAND FRIDAY NIGHT (BEST INDICATED BY
GFS)...IN ADDITION TO GENERAL WARM ADVECTION PRECIPITATION. SO
INCREASE POPS TO CATEGORICAL THROUGHOUT BY LATE TONIGHT...ALONG
WITH MENTION OF LOCALLY HEAVY RAIN POSSIBLE. MOISTURE DIRECTLY
ASSOCIATED WITH DANNY BEGINS TO MOVE IN SATURDAY MORNING...THEN
TAPERS OFF SATURDAY EVENING AS THE STORM PULLS OF TO THE NE. HAVE
CHANCE POPS SATURDAY NIGHT WITH INITIAL COLD FRONT (LINGERING INTO
SUNDAY MORNING FAR E - WITH 1000-1500 J/KG OF CAPE)...THEN SLIGHT
CHANCE POPS DURING THE DAY ON SUNDAY AS SECONDARY COLD FRONT
APPROACHES. BELIEVE THIS WILL BE MOISTURE STARVED...AND COULD
ULTIMATELY END UP MOVING THROUGH DRY. OTHER THAN LINGERING SLIGHT
CHANCE POPS OVER FAR SE AND COASTAL WATERS SUNDAY EVENING WENT DRY
SUNDAY NIGHT AS FRONT SHOULD BASICALLY BE THROUGH BY EARLY
EVENING.

MAV/MET TEMPERATURES FAIRLY CLOSE FRI NIGHT THROUGH SAT NIGHT...SO
FOLLOWED BLEND. FOR NOW WENT WITH COOLER MAV NUMBERS SUNDAY
(GENERALLY LOW TO MID 80S)...HOWEVER IF LESS CLOUDY NAM IS CORRECT
THEN COULD END UP 3-5 DEGREES WARMER LIKE WARMER MET GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
NOT A HIGH CONFIDENCE FORECAST AS DEALING WITH STALLED FRONT
OFFSHORE WITH WAVES OF LOW PRESSURE MOVING ALONG IT WORKING
AGAINST FAIRLY STRONG HIGH PRESSURE BUILDING IN FROM THE WEST. IN
ADDITION A CUT OFF LOW IS FORECAST TO DEVELOP OVER THE OHIO
VALLEY BY MID WEEK. ADDING ANOTHER POTENTIAL WRINKLE TO THE
FORECAST. FOR NOW OPTED FOR CONTINUITY AND KEPT THE FORECAST
DRY...BUT IF TRENDS HOLD COULD END UP NEEDING TO ADD IN POPS FOR
TUE-WED.

ONE THING THAT IS AGREED ON IS THAT MUCH COOLER AIR WORKS IN
ALOFT...WITH 850 TEMPS GENERALLY IN THE 6-10C RANGE UNTIL LATE IN
THE WEEK. THE RESULT IS EXPECT BELOW NORMAL TEMPERATURES
THROUGHOUT THE EXTENDED PERIOD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
E WINDS 5-10KT WITH G15 KT COASTS. RA FROM CNTRL NJ TRACKING E
THRU THE MRNG WITH PERIODS OF MVFR METRO TO KISP. CIGS HOVER
AROUND 030 THIS AFTN WITH SHRA DEVELOPING FROM W TO E AGAIN. IFR
OVERNIGHT. POSSIBLE +TSRA KJFK TO KLGA AND POINTS E OVERNIGHT.
PROB 30 FOR NOW AS EXACT PLACEMENT OF +TSRA DEPENDENT ON TRACK OF
TROPICAL MOISTURE.

OUTLOOK 18Z SATURDAY THROUGH TUESDAY...
TROPICAL RA ENDS SAT MORNING WITH IMPROVEMENT TO MVFR AND VFR BY
EVE. PATCHY MVFR/IFR EARLY SUN MORNING WITH LINGERING MOISTURE.
COLD FRONT SUN WITH TSTMS POSSIBLE DEPENDING ON THE TIMING. VFR
SUN NIGHT-MON. LOW PRES MAY SPREAD MVFR INTO THE FCST AREA
TUE...BUT THE PROB IS LOW AT THIS TIME.

&&

.MARINE...
SEAS ON THE EASTERN OCEAN ZONES RUNNING 5-6 FT...SO SCA IN EFFECT
HERE. HAVE PUSHED ANZ355 TO START AT 22Z. OTHERWISE...HI PRES
OVER THE GULF OF ME WILL EASE NORTHWARD TONIGHT AS TROPICAL STORM
TRACKS TOWARDS THE COASTAL WATERS. E WINDS WILL INCREASE THIS AFTN
AND SCA ISSUED FOR TONIGHT ON THE ERN SOUND/BAYS AS WINDS
INCREASE TO 15-25 KT. TRACK OF DANNY WILL IMPACT WINDS ON SAT. SCA
FOR OCEAN AS SEAS BUILD TO 6-12 FT REGARDLESS OF WINDS. 25 KT
WINDS CLIP EXTREME ERN SOUND AND OCEAN SAT SO SCA FOR ERN
SOUND/PEC BAYS THROUGH SAT AS WELL.

SCA SEAS WILL LINGER THROUGH SUN...SUBSIDING ON MON.

A COLD FRONT TRACKS THROUGH BEHIND DANNY SUN...WITH ANOTHER COLD
FRONT SUN NIGHT. HIGH PRES MON AND LOW PRES DEVELOPING S OF THE
WATERS ON TUE.

&&

.HYDROLOGY...
BETWEEN WARM ADVECTION PRECIPITATION TODAY AND A POSSIBLE
PRECURSOR RAINBAND TONIGHT...PLUS RAINFALL FROM DANNY AND THE
COLD FRONT...COULD SEE 2-4 INCHES OF RAIN THROUGH SATURDAY
NIGHT...WITH LOCALLY HIGHER AMOUNTS. HIGHEST AMOUNTS ARE EXPECTED
OVER SE CT/ERN LONG ISLAND CLOSEST TO THE TRACK OF DANNY. GIVEN
THAT IT HAS BEEN RELATIVELY DRY OF LATE...THAT THIS PRECIPITATION
WILL FALL OVER 2 DAYS...AND UNCERTAINTY IN THE PLACEMENT/TIMING OF
ANY PRECURSOR RAINBAND...HAVE OPTED NOT TO PUT UP A FLASH FLOOD
WATCH AT THIS TIME. AS THINGS BECOME MORE CERTAIN...ONE MIGHT BE
ISSUED BY LATER SHIFTS. STAY TUNED.

&&

.TIDES/COASTAL FLOODING...
SOUTHERLY SWELLS AHEAD OF DANNY WILL CAUSE A MODERATE RISK OF RIP
CURRENTS AT AREA BEACHES TODAY.

LATEST GUIDANCE INDICATES E FLOW AHEAD OF DANNY WILL RESULT IN
DEPARTURES OF LESS THAN ONE FT. FLOOD WATCHES/ADVISORIES WILL NOT
BE ISSUED AT THIS TIME AS FLOODING IS NOT EXPECTED FRI AFTERNOON-
SATURDAY. IF TRACK ON DANNY SLIDES TO THE WEST...COASTAL FLOODING
COULD BE POSSIBLE SATURDAY. MINOR BEACH EROSION AND SPLASH OVER
WILL BE POSSIBLE SAT AND SAT NIGHT AS WAVES BUILD TO 6-8 FT. A
HIGH SURF ADVISORY MAY BE NEEDED SAT AND SAT NIGHT. DANGEROUS RIPS
CAN BE EXPECTED SAT AFTERNOON.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ330-340.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     SATURDAY FOR ANZ355.
     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT
     SATURDAY FOR ANZ345.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ350-353.

&&
Hazardous weather outlook, Aug 28, 5:29 AM EDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
529 AM EDT FRI AUG 28 2009

ANZ338-CTZ005>012-NJZ002>006-011-NYZ067>081-290930-
NEW YORK HARBOR-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
529 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...POSSIBLY CAUSING
URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY IN ASSOCIATION WITH
TROPICAL STORM DANNY...POSSIBLY CAUSING FLASH FLOODING. IN
ADDITION ATLANTIC COASTAL AREAS COULD EXPERIENCE MINOR BEACH
EROSION...HIGH SURF...AND POSSIBLY OVERWASH AS WELL. A WESTWARD
SHIFT IN THE TRACK OF DANNY WOULD RESULT IN A MORE SIGNIFICANT
IMPACT...ESPECIALLY OVER EASTERN PORTIONS OF THE TRI-STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-355-290930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
529 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON ITS CURRENT FORECAST TRACK...TROPICAL STORM DANNY IS NOT
EXPECTED TO CAUSE NO MORE THAN SMALL CRAFT ADVISORY CONDITIONS.
HOWEVER...IF THE TRACK SHIFTS WESTWARD A MORE WIDESPREAD IMPACT
MAYBE FELT...ESPECIALLY OVER THE WATERS AROUND EASTERN LONG ISLAND
AND SOUTHEAST CONNECTICUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:08 AM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond112 min
Aug 28, 11:37 AM EDTAreal Flood AdvisoryOKXKings, Queens, Richmond113 min
Aug 28, 1:21 PM EDTAreal Flood AdvisoryOKXNassau114 min
Aug 28, 4:03 PM EDTFlash Flood WatchOKXBronx, Kings, New York, Richmond, Suffolk, Westchester23 hr
Aug 28, 4:30 PM EDTHigh Surf AdvisoryOKXKings, Suffolk53 hr
Aug 28, 5:32 PM EDTGale WatchOKX11 hr

Nearby

Flash Flood Warnings in New York, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.